New Insight on ED Drugs-Melanoma Risk Link

New Insight on ED Drugs-Melanoma Risk Link
New Insight on ED Drugs-Melanoma Risk Link

Patients taking medications for erectile dysfunction (ED) may have an increased risk of melanoma but these drugs are not a cause of melanoma, researchers concluded. Findings of the study are published in the Journal of the American Medical Association.

Researchers from the NYU Langone Medical Center and Isaac Perlmutter Cancer Center analyzed over 20,000 medical records and found that the increased risk of malignant melanoma among users of ED drugs is more socioeconomic and lifestyle based. Males with higher disposable incomes and education and those who have the means to purchase ED medications were more likely to get malignant melanoma.

RELATED: Significant ED Worsening Seen With BPH Drug

Among the 20,235 medical records studied, 4,065 were found to have malignant melanoma between 2006–2012. A total of 2,148 males had used any of the following ED drugs: sildenafil, vardenafil, and tadalafil, of which 435 males had melanoma. The overall increased risk in melanoma among ED users was found to be 21% for having filled a single prescription. However, there was no further increased risk among men with the most prescriptions.

Study findings were supported by researchers in Sweden who also observed no correlation between the more advanced stages of melanoma and drug usage. Healthcare providers are recommended to still screen males for risk of melanoma but no longer need to add use of ED drugs to the list of screening criteria.

For more information visit NYUMC.org.

Loading links....